Nearly 5% of Children on Biologics Develop Hypersensitivity Reactions, Study Shows

August 22, 2019
Katie Robinson

Children with active rheumatic disease exposed to multiple biological drugs should be monitored for hypersensitivity reactions, particularly during intravenous infusions, say researchers writing in Pediatric Allergy and Immunology this month

Children with active rheumatic disease exposed to multiple biological drugs should be monitored for hypersensitivity reactions, particularly during intravenous infusions, say researchers writing in Pediatric Allergy and Immunology this month.

Biological drugs may reduce morbidity and mortality, and improve the long -term outcomes of rheumatic diseases, but hypersensitivity reactions to these drugs may limit their use in children. Such reactions have been recently classified as infusion related, cytokine release, immediate type I (IgE/Non-IgE), type III and delayed type IV. The most widely used biological drugs for the treatment of rheumatic diseases in children are anakinra, canakinumab, etanercept, adalimumab, infliximab, abatacept, tocilizumab and rituximab. Since data including hypersensitivity reactions with biologic drugs in children is limited, this study analyzed the incidence and clinical characteristics of Type I hypersensitivity reactions to these drugs, and the risk factors for such reactions.

“The incidence of immediate hypersensitivity reactions among the 128 children was 4.7 percent, with a clinical presentation of anaphylaxis in 3.9 percent,” wrote the authors who were led by Ozge Soyer, M.D., of Hacettepe University School of Medicine in Turkey.

The study included 128 children (mean age 14.6 years, 49.2 percent male) with juvenile idiopathic arthritis (58 percent), familial Mediterranean fever (14 percent), vasculitis (14 percent), and other disease (14 percent) who had used eight different biological drugs with 32,494 infusions/injections.

Of the 15 patients referred to a pediatric allergy department due to a history of drug hypersensitivity reactions, four presented with injection‐site reactions (three with anakinra, one with etanercept), two had an adverse event with  adalimumab and etanercept, three experienced a non-biologic drug hypersensitivity, and six were admitted with clinical manifestations of immediate biological drug hypersensitivity. Anaphylaxis occurred with tocilizumab in three patients and with rituximab in two patients, while diffuse uticaria occurred in one child taking cetirizine.

Skin testing performed in four of the patients with immediate hypersensitivity reactions revealed positive results in three children. “Skin testing should be a priority in evaluating children admitted with a history of biological drug hypersensitivity,” the authors wrote.  They noted that the low injection-site reaction rate (3.3 percent) in this study may be achieved by informing patients about administration techniques for subcutaneous injections.

Median follow‐up was longer, and renal and hematologic involvement and active disease were more common among patients with biological drug hypersensitivity. Renal involvement, more than 14 hospitalizations per lifetime and use of more than two different biological drugs were associated with biological drug hypersensitivity.

“As the use of biological drugs increases for rheumatic diseases during childhood, pediatric rheumatologists will increasingly deal with life threatening hypersensitivity reactions,” the authors wrote.

REFERENCE

Ozge Soyer, Selcan Demir, Yelda Bilginer, et al. “Severe Hypersensitivity Reactions to Biological Drugs in Children with Rheumatic Diseases.” Pediatric Allergy and Immunology. August 16, 2019. https://doi.org/10.1111/pai.13114